Tuesday, February 05, 2008

antiepileptic meds linked to suicidal ideation


New to Somebody Heal Me? Subscribe to the Somebody Heal Me feed:
Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.

My Migraine Connection and The Daily Headache have both reported on a Food & Drug Administration (FDA) warning issued last week that indicates a connection between antiepileptic medications, such as those often prescribed for migraine prevention, and suicidal thoughts.

Teri and Kerrie did a great job covering this news, so rather than repeat everything they've said, I will share links to their posts and particularly relevant quotes from them.


Risk of Suicidal Thoughts Linked to Anticonvulsant Medications
The FDA has analyzed reports of suicidality (suicidal behavior or ideation) from 199 placebo-controlled clinical studies of 11 of these medications:
  • Carbamazepine (Carbatrol, Equetro, Tegretol, Tegretol XR)
  • Felbamate (Felbatol)
  • Gabapentin (Neurontin)
  • Lamotrigine (Lamictal)
  • Levetiracetam (Keppra)
  • Oxcarbazepine ( Trileptal)
  • Pregabalin (Lyrica)
  • Tiagabine (Gabitril)
  • Topiramate (Topamax)
  • Valproate (Depakote, Depakote ER, Depakene, Depacon)
  • Zonisamide (Zonegran)
The studies examined the effectiveness of the drugs in epilepsy, psychiatric disorders (e.g., bipolar disorder, depression and anxiety) and other conditions (e.g., migraine and neuropathic pain syndromes).
There was a statistically significant increased risk of suicidal behavior and suicidal ideation in the patients randomized to receive a neuronal stabilizing agent compared to patients who received a placebo. The estimated overall risk was about twice that of the placebo group.

Link Between Antiepileptic Drugs and Suicidal Thoughts or Behaviors Distilled
FDA's warning about suicidal thoughts and behaviors in people taking anti-seizure meds distilled: "For every 1,000 patients, about two more drug-treated patients experienced suicidal thoughts than placebo-takers, FDA concluded," according to New York Times article FDA Warns of Risks From Epilepsy Drugs.

I encourage you to discuss this information and any concerns you might have with your doctor. Please do not stop taking any medication without involving your doctor in that decision.


Technorati Tags: , , , , , , , ,

Subscribe to the Somebody Heal Me feed: Subscribe in a reader or subscribe by e-mail.

Photo Sharing and Video Hosting at Photobucket Content by Diana E. Lee.